When I was diagnosed, the neurologist pushed several large binders across his desk at me and told me to review them and decide which injectable I’d like to start on immediately. WOW! That was a shocker. I had just been told I had this chronic disease and now I’m supposed to read and understand all of the information on these drugs and make a decision about which one to choose? Seriously? That was a pretty daunting task.
That was almost 5 years ago. I chose Betaserone and have stayed on it ever since. However, I have had the side effects – the “flu-like symptoms” that they talk about. I’ll wake up in the middle of the night with chills that shake the whole bed. My husband has had to “unroll” me from the ball I’ve curled into and lay across me to try to get me to “flatten out” so the severe cramping in all of my muscles might subside. The day after tends to be interesting as well with ongoing aches and let’s not forget the actual injection: OUCH! Actually, the shot itself doesn’t hurt – I don’t ever feel the needle. It’s the medication – as it goes in – rather slowly, I might add – that hurts like hell. Then it balls up under my skin and I have to massage it to get it to disperse. If I roll over on that “shot spot” that night – or oftentimes many nights after – I’m reminded of the last shot. I go through times where I just can’t imagine giving myself even one more shot. Thus far, I’ve been able to give myself yet another pep-talk and “git ‘er done” but I’m not sure I can continue that indefinitely.
I’m at a cross-roads right now – and one I know many MS’ers face – multiple times throughout the course of this disease. I told my neurologist I’m about done with these shots – fully expecting a lecture on why I needed to continue, perhaps a little “do it for the Gipper” style pep talk to heighten my commitment to this regimen. That’s not what I got. My doc told me to “go ahead – just let me know if you start noticing any unusual symptoms and we’ll put you on IV steroids for 3 days.” WHAT??? You mean – I can leave these injections behind me (pardon the pun)?? But – what if I have a big flare? What if I suddenly can’t see or can’t walk? What if, because I went off the shots, things spiral out of control and I can’t recover from it? What if . . .
And there it is – the most difficult side-effect of MS – the “what ifs.” There’s no template to look at to know what will happen if . . . So, I guess you just gather information and make the best choice you can at the time. Hindsight is 20/20 – but not foresight. It’s sooooo scary. I’m just not sure what to do. I know who to ask though – this community. I know you’ve been faced with this or other similar choices. How did you make them? What are the factors that you weigh about your medicinal regimen? How do you choose? I sure would appreciate some help on this one. Sharing experience is one of the best parts of this site. So please, share your insight, your experience, your thoughts and ideas. Thanks in advance. And FUMS!
Special thanks to www.FreeDigitalPhotos.net for use of the photograph for this posting.